Registration Dossier

Toxicological information

Direct observations: clinical cases, poisoning incidents and other

Currently viewing:

Administrative data

Endpoint:
direct observations: clinical cases, poisoning incidents and other
Type of information:
other: exposure observation in humans: clinical study
Adequacy of study:
weight of evidence
Reliability:
2 (reliable with restrictions)
Rationale for reliability incl. deficiencies:
other: Data have been obtained from secondary source.

Data source

Referenceopen allclose all

Reference Type:
secondary source
Title:
Toxicological Profile for dinitrophenol
Author:
M. Olivia Harris, M.A; James J. Corcoran, Ph.D. (peer rewied by Dr. martin Alexander; Dr.Leon Koller; Dr.Norman Trieff)
Year:
1995
Bibliographic source:
U.S Department of Health and Human Services, Public Health Service Agency for Toxic Substances and Disease Registry
Reference Type:
other: original reference
Title:
Dangerous Properties of Industrial Materials
Author:
Tainter ML, Wood DA.
Year:
1934
Bibliographic source:
A case of fatal dinitrophenol poisoning. JAMA 102:1147, 1934

Materials and methods

Study type:
poisoning incident
Principles of method if other than guideline:
Data have been obtained from an observation of a poisoning in a clinical study on human exposure to 2,4-dinitrophenol. Details on method have not been specified.

Test material

Reference
Name:
Unnamed
Type:
Constituent
Test material form:
other: sodium salt

Method

Subjects:
weight of man: 80 Kg
Route of exposure:
oral

Results and discussion

Clinical signs:
The first dose of 2,4-dinitrophenol sodium salt produced a high fever. The second dose resulted in admission to the hospital 6.5 hours later because of hyperpnea and chest pain. The rectal temperature was 105 °F, and pulse (as high as 146 beats per minute) and respiratory rate were rapid. This increase in respiration is secondary to 2,4-DNP-induced uncoupling of oxidative phosphorylation, leading to elevation of basal metabolic rate and body temperature.
Despite the administration of aspirin, the temperature rose to 105.7 °F by 10.5 hours following ingestion of the drug. Death occurred 0.5 hours later, with rigor mortis setting in 10 minutes after death and the temperature rising to ≈115 °F by 20 minutes after death. The clinical signs and the autopsy and histological findings were considered by the authors to be similar to those seen in heat stroke. Mild nephrotic changes and slight detachment of liver cells were seen during histopathological examination of tissues.

Applicant's summary and conclusion

Conclusions:
In this clinical observation 2,4-dinitrophenol sodium salt caused death of a 80 Kg man at a first dose of c.a 46 mg plus another 46 mg dose 1 week later. 2,4-DNP appears to be readily absorbed from the respiratory and gastrointestinal tracts. It showed toxic effect, and the most significant simptoms were high fever, hyperpnea and chest pain, high rectal temperature and rapid pulse and respiratory rate. This increase in respiration is secondary to 2,4-DNP-induced uncoupling of oxidative phosphorylation, leading to elevation of basal metabolic rate and body temperature. The clinical signs, the autopsy and histological findings were considered by the authors to be similar to those seen in heat stroke.
Mild nephrotic changes and slight detachment of liver cells were seen during histopathological examination of tissues.
LOAEL in mg/kg/day was set at 46.
Executive summary:

Data have been obtained from secondary source that mentions Tainter ML, Wood DA. 1934. A case of fatal dinitrophenol poisoning. JAMA 102:1147.

In this clinical study on human exposure, a first dose of 46 mg of 2,4-dinitrophenol sodium salt has been taken by an 80 Kg-man, followed by another 46 mg dose 1 week later. Details on method has not been specified. 2,4-DNP appears to be readily absorbed from the respiratory and gastrointestinal tracts. The first dose produced a high fever. The second dose resulted in admission to the hospital 6.5 hours later because of hyperpnea and chest pain. The rectal temperature was 105 °F, and pulse (as high as 146 beats per minute) and respiratory rate were rapid. This increase in respiration is secondary to 2,4-DNP-induced uncoupling of oxidative phosphorylation, leading to elevation of basal metabolic rate and body temperature. Despite the administration of aspirin, the temperature rose to 105.7 °F by 10.5 hours following ingestion of the drug. Death occurred 0.5 hours later, with rigor mortis setting in 10 minutes after death and the temperature rising to ≈115 F by 20 minutes after death. The clinical signs and the autopsy and histological findings were considered by the authors to be similar to those seen in heat stroke.

Mild nephrotic changes and slight detachment of liver cells were seen during histopathological examination of tissues. LOAEL in mg/kg/day was set at 46.